South Carolina, 2008

Hail and Damaging Winds in South Carolina, August 7, 2008

August 7, 2008 · NWS ILM · 14 events in 4 counties and zones

A trough extended from southeast Virginia to around Columbia, South Carolina. An area of low pressure was located over central South Carolina during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A trough extended from southeast Virginia to around Columbia, South Carolina. An area of low pressure was located over central South Carolina during the late afternoon. Ample shear and instability combined to allow thunderstorms to increase in both number and intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 2:46 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 7, 2:46 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT THU AUG 7 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH SLOWLY FROM THE NORTH THIS EVENING...
STALLING IN THE VICINITY ON FRIDAY. THE FRONT WILL PUSH SOUTH OF
THE AREA EARLY SATURDAY. A DRIER AND COOLER AIR MASS WILL FILTER
IN FRIDAY AND SATURDAY. WEAK HIGH PRESSURE WILL INFLUENCE THE AREA
THROUGH THE MIDDLE OF NEXT WEEK. A COLD FRONT MAY APPROACH BY NEXT
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...COLD FRONT CONTINUES SINKING SOUTHWARD AND
IS LOCATED FROM NEAR CAPE LOOKOUT TO CHARLOTTE. THE EASTERN END OF
THE FRONT IS HARD TO DEFINE AS IT HAS TAKE OVER THE TROUGH ON THE
COAST. PLENTY OF INSTABILITY WITH CAPES OF 4000 J/KG OVER THE
COUNTY WARNING AREA. LATEST MODEL SOUNDING STILL DEPICT INVERTED V
SO DAMAGING WIND IS MAIN THREAT WITH SOME LARGE HAIL POSSIBLE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...MID AND UPPER-LEVEL VORTEX WILL DROP TOWARD
THE EASTERN GREAT LAKES REGION THROUGH THE PERIOD. H5 SHORTWAVE
WILL PUSH OFF THE COAST EARLY FRIDAY MORNING AND EXPECT PRECIP TO
BE SHUTTING DOWN. THE FRONT SLOWS AND MAY GET GET HUNG UP ACROSS
THE SOUTHEASTERN CWA FRIDAY...BUT WITH THE SHORTWAVE HAVING PUSHED
MOST OF THE MOISTURE OFFSHORE...HAVE REMOVED POPS AFTER 18Z.
WEAK SURFACE HIGH WILL BUILD ACROSS THE AREA FROM THE NORTHWEST
FRIDAY NIGHT.

THE UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH SATURDAY
NIGHT...AND WILL RESULT IN TEMPERATURES AT OR SLIGHTLY BELOW
CLIMATOLOGICAL NORMS. HIGHS EACH DAY ARE EXPECTED TO TOP OUT IN
THE UPPER 80S TO AROUND 90...AND OVERNIGHT LOWS WILL DIP INTO THE
MID AND UPPER 60S. IN ADDITION TO THE SEASONABLE TEMPS...DRIER
AIR WILL BEGIN TO FILTER IN. GUIDANCE SUGGESTS DEWPOINTS TO FALL
INTO THE UPPER 50S ACROSS THE NW CWA FRIDAY AFTERNOON...WITH
SIMILARLY LOW DEWPOINTS ACROSS THE COASTAL COUNTIES SATURDAY
AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...EXPECT COOLER AND DRYER CONDITIONS OVERALL AS
LONG WAVE TROUGH OVER EASTERN CONUS HANGS IN THERE WITH CERTAIN
MODIFICATIONS THROUGH THE LONG TERM. CONSIDERING THIS PATTERN HPC
GUIDANCE LOOKED GOOD WITH TEMPERATURES AT OR JUST BELOW CLIMO
THROUGH THE PERIOD. BEST CHANCE FOR PRECIP LOOKS TO BE TUESDAY INTO
EARLY WEDNESDAY AS A SYSTEM SWEEPS EAST ACROSS THE CWA. TIME HEIGHT
CROSS SECTIONS OTHERWISE FAIRLY DRY SO HAVE KEPT POPS ON THE LOW
SIDE...ESPECIALLY FOR SUNDAY AND MONDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A COLD FRONT TO OUR NORTHWEST NOW WILL MOVE INTO THE AREA THIS
EVENING AND OVERNIGHT.  SOME ISOLATED CONVECTION IS POSSIBLE ALONG
THE SEA BREEZE AFTER 20Z...WITH A MUCH MORE CONCENTRATED THREAT FOR
SHOWERS AND STORMS TOWARD EARLY THIS EVENING AHEAD OF THE FRONT.
THE NEW 12Z NAM BUFKIT PROFILES SHOW A BULLSEYE OF OMEGA
INTERSECTING RH VALUES ABOVE 90% BETWEEN 5K AND 15K THIS EVENING.
THE TIMING WILL BE ROUGHLY BETWEEN 23Z AND 03Z AT THE INLAND
TERMINALS...01Z AND 05Z AT THE COASTAL TERMINALS IN SC...AND 03Z AND
07Z AT THE COASTAL TERMINALS IN NC.  BRIEF IFR CONDITIONS DUE TO
HEAVY RAIN ALONG WITH GUSTY WINDS ARE POSSIBLE DURING THIS TIME.

AS THE FRONT STALLS OVER OUR AREA LATE TONIGHT AND EARLY
FRIDAY...SCATTERED SHOWERS WITH BKN CEILINGS BETWEEN 5K AND 10K ARE
LIKELY.  SHOWERS AND STORMS ARE POSSIBLE FRIDAY AS THE FRONT MOVES
OFF THE COAST.

OUTLOOK THROUGH TUESDAY...HIGH PRESSURE CENTERED OVER THE OHIO
VALLEY WILL EXTEND SOUTHEAST THROUGH THE WEEKEND INTO EARLY NEXT
WEEK.  THIS WILL PROVIDE THE AREA WITH DRY WEATHER THROUGH TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...NOT MUCH CHANGE IN WINDS AND SEAS FROM THIS
MORNING EXCEPT FOR AREAS THE NEAR COAST WHERE WINDS ARE BEING
IMPACTED BY THE SEA BREEZE AND THEY WILL CONTINUE TO BE FROM THE
SOUTH UNTIL EITHER CONVECTION OR THE FRONT MOVES ACROSS THE WATERS
THIS EVENING SEAS WILL INCREASE A FOOT FROM THE INCREASED WINDS
WHICH ARE THE RESULT OF THE PRESSURE GRADIENT. WINDS AND SEAS ARE
EXPECTED TO REMAIN BELOW ANY ADVISORIES CRITERIA

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...A FRONTAL BOUNDARY WILL PUSH ACROSS THE
WATERS EARLY FRIDAY...AND IS EXPECTED TO BRIEFLY STALL BEFORE
PUSHING THROUGH LATE FRIDAY NIGHT. WINDS WILL BE LIGHT ON FRIDAY
AND THE DIRECTION SOMEWHAT VARIABLE AS THE FRONT HANGS UP. HOWEVER
A SHIFT TO NNW IS EXPECTED EARLY SATURDAY MORNING AS A WEAK HIGH
BUILDS ACROSS THE WATERS. WINDS WILL VEER TO THE SSW BY LATE
SATURDAY NIGHT AS THE HIGH MOVES OFFSHORE.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...WINDS WILL REMAIN LIGHT DUE TO RELAXED
GRADIENT THROUGH THE LONG TERM ALTHOUGH THEY WILL PICK UP A BIT
FROM THE SW ON TUESDAY AS A SYSTEM APPROACHES FROM THE WEST.
EXPECT WINDS LESS THAN 15 KTS THROUGH THE PERIOD WITH SEAS IN THE
2 TO 3 FT RANGE FOR MOST OF THE PERIOD...PICKING UP TO 3 TO 4 FT
LATER ON TUESDAY..

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...DCH
SHORT TERM...CRM
LONG TERM...REK
AVIATION...EH
Hazardous weather outlook, Aug 7, 1:21 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT THU AUG 7 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081830-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
221 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT SEVERE WEATHER THREAT IS FOR DAMAGING
WINDS AND TO A LESSER EXTENT LARGE HAIL.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AMZ250-252-254-256-081830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
221 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT IS FOR DAMAGING WINDS AND TO A LESSER
EXTENT LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

7

In the hours before

Local storm report, Aug 7, 10:11 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WILMINGTON NC
1111 AM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     HARTSVILLE              34.37N 80.08W
08/06/2008                   DARLINGTON         SC   LAW ENFORCEMENT

            TREE DOWN ON LAKEVIEW BLVD. TREE DOWN ON SWIFT CREEK
            ROAD.

0520 PM     TSTM WND DMG     5 SW FLOYD              34.32N 79.97W
08/06/2008                   DARLINGTON         SC   FIRE DEPT/RESCUE

            PINE TREE UPROOTED, POWER LINES DOWN, TRAFFIC BLOCKED ON
            NORTH CENTER RD. BETWEEN SWIFT CREEK RD. AND BILLY FARROW
            HIGHWAY. REPORTED RELAYED BY THE DARLINGTON COUNTY FIRE
            DISTRICT.

0608 PM     TSTM WND DMG     FLORENCE                34.18N 79.78W
08/06/2008                   FLORENCE           SC   PUBLIC

            TWO LARGE PINE TREES DOWN ON FRANCIS MARION UNIVERSITY
            CAMPUS AT THE CORNER OF HWY 76 AND FRANCIS MARION RD FROM
            STRAIGHT LINE WINDS.

0720 PM     TSTM WND DMG     6 SW CONWAY             33.79N 79.14W
08/06/2008                   HORRY              SC   PUBLIC

            LARGE TREE BLOWN DOWN AND TREE LIMBS DOWN

&&

HEDEN
Special weather statement, Aug 7, 2:36 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EDT THU AUG 7 2008

NCZ087-072030-
ROBESON-
336 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM MOVING INTO ROBESON COUNTY...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS PRODUCING HEAVY RAIN...
FREQUENT LIGHTNING AND GUSTY WINDS...5 MILES WEST OF MAXTON...MOVING
EAST AT 19 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL AND WINDS IN
EXCESS OF 40 MPH.

THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THIS THUNDERSTORM
FOR INTENSIFICATION TO SEVERE LEVELS.

THROUGH 430 PM EDT...COMMUNITIES IN THE PATH OF THESE STORMS ARE
LUMBERTON...ALMA...BARKER TEN MILE...BUIE...ELROD... HESTERTOWN...
MAXTON...PEMBROKE...RAEMON...SEVEN  BRIDGES AND WAKULLA.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD
Special weather statement, Aug 7, 2:57 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
357 PM EDT THU AUG 7 2008

SCZ017-024-072100-
MARLBORO-DILLON-
357 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORM MOVING INTO MARLBORO COUNTY...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 357 PM EDT...A STRONG THUNDERSTORM WAS...8 MILES SOUTHWEST OF
CHAVISTOWN...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL AND WINDS IN
EXCESS OF 40 MPH.

THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THIS THUNDERSTORM
FOR INTENSIFICATION TO SEVERE LEVELS.

THROUGH 500 PM EDT...COMMUNITIES IN THE PATH OF THIS STORM INCLUDE
BENNETTSVILLE...CHAVISTOWN...CLIO...DUNBAR...MCCOLL...MINTURN...
BLENHEIM AND TATUM.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD

The radar

The Wilmington radar (KLTX), 134 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Marlboro

When
August 7, 3:22 PM EST to 3:24 PM EST
Where
Marlboro County, 1.33 mi WNW of Mill Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.590, -79.690

Hail up to the size of nickels was reported.

Thunderstorm Wind, Marlboro

When
August 7, 3:30 PM EST to 3:32 PM EST
Where
Marlboro County, 0.55 mi SE of Bennettsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.613, -79.674

A large tree was reported down on power lines on Breeden Street.

Hail, Marlboro

When
August 7, 3:45 PM EST to 3:47 PM EST
Where
Marlboro County, 0.99 mi W of Five Forks
Measured
0.88 in hail
Reported by
Public
Coordinates
34.552, -79.597

Hail up to the size of nickels was reported on Coxe Road E.

Thunderstorm Wind, Horry

When
August 7, 5:25 PM EST to 5:27 PM EST
Where
Horry County, 1.34 mi ESE of Dog Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
33.940, -79.200

Three trees were reported down on Dog Bluff Road near Highway 501.

Hail, Horry

When
August 7, 5:45 PM EST to 5:47 PM EST
Where
Horry County, Aynor
Measured
0.88 in hail
Reported by
Public
Coordinates
34.000, -79.200

Hail up to the size of nickels was reported.

Thunderstorm Wind, Williamsburg

When
August 7, 5:50 PM EST to 5:52 PM EST
Where
Williamsburg County, 2.1 mi ESE of Kingstree
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.655, -79.799

Trees and power lines were reported down along Red Road. The report was relayed via South Carolina Department of Transportation and Santee Electric Cooperative.

Thunderstorm Wind, Williamsburg

When
August 7, 5:50 PM EST to 5:53 PM EST
Where
Williamsburg County, 0.69 mi SW of Salters
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.613, -79.878

Trees and power lines were reported down along Old Gapway Road. The report was relayed via South Carolina Department of Transportation and Santee Electric Cooperative.

Thunderstorm Wind, Horry

When
August 7, 5:51 PM EST to 5:53 PM EST
Where
Horry County, 1.8 mi NW of Mary
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -79.120

Two large trees were reported down. The trees took down nearby power lines.

Hail, Florence

When
August 7, 5:52 PM EST to 5:57 PM EST
Where
Florence County, 0.95 mi N of Kingsburg
Measured
1 in hail
Reported by
Public
Coordinates
33.884, -79.450

Hail up to the size of quarters was reported.

Hail, Horry

When
August 7, 5:53 PM EST to 5:57 PM EST
Where
Horry County, 0.93 mi NE of Mary
Measured
1 in hail
Reported by
Public
Coordinates
33.881, -79.091

Hail up to the size of quarters was reported covering the ground between Highway 501 and Highway 319.

Thunderstorm Wind, Horry

When
August 7, 5:55 PM EST to 5:57 PM EST
Where
Horry County, 0.83 mi SSW of Aynor
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.990, -79.207

A large tree was reported down along Jordanville Road.

Thunderstorm Wind, Williamsburg

When
August 7, 5:56 PM EST to 5:59 PM EST
Where
Williamsburg County, 0.82 mi N of Kellehan Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.592, -79.680

Trees and power lines were reported down along Sam Brown Road. The report was relayed via South Carolina Department of Transportation and Santee Electric Cooperative.

Thunderstorm Wind, Horry

When
August 7, 6:05 PM EST to 6:07 PM EST
Where
Horry County, 1.69 mi SW of Knotty Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.905, -79.173

A large tree was reported down along Knotty Branch Road.

Thunderstorm Wind, Horry

When
August 7, 6:17 PM EST to 6:19 PM EST
Where
Horry County, 1.05 mi NNW of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.845, -79.135

Two large trees were reported down along Juniper Bay Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134007, 134014, 134009, 134020, 134078, 134080, 134087, 134081, 134083, 134086, 134082, 134088, 134090, 134092.